Invariants, Shimura Variety, and Hecke Algebra

  • Haruzo Hida
Part of the Springer Monographs in Mathematics book series (SMM)


In the first chapter, we gave an introductory sketch of a proof of nonvanishing modulo p of Dirichlet L-values. Since we have described basics of elliptic curves in an elementary manner in Chap.2, at least we could illustrate our main objectives in this book with a rough outline of their proofs. Detailed proofs (for some of them) will be given after we become equipped with a scheme-theoretic description of elliptic curves and their moduli as the simplest example of Shimura varieties in the following chapters. For some others, we give full proofs here, possibly assuming simplifying assumptions (and we refer to quoted research articles about the author’s proofs in more general cases).


  1. [AAG]
    S.S. Gelbart, Automorphic Forms on Adele Groups. Annals of Mathematics Studies, vol. 83 (Princeton University Press, Princeton, NJ, 1975)Google Scholar
  2. [ACM]
    G. Shimura, Abelian Varieties with Complex Multiplication and Modular Functions (Princeton University Press, Princeton, NJ, 1998)zbMATHGoogle Scholar
  3. [AME]
    N.M. Katz, B. Mazur, Arithmetic Moduli of Elliptic Curves. Annals of Mathematics Studies, vol. 108 (Princeton University Press, Princeton, NJ, 1985)Google Scholar
  4. [ARG]
    G. Cornell, J.H. Silverman (eds.), Arithmetic Geometry (Springer-Verlag, New York, 1986)zbMATHGoogle Scholar
  5. [BCM]
    N. Bourbaki, Algèbre Commutative (Hermann, Paris, 1961–1998)Google Scholar
  6. [CFN]
    J. Neukirch, Class Field Theory (Springer-Verlag, Berlin, 1986)zbMATHCrossRefGoogle Scholar
  7. [DAV]
    G. Faltings, C.-L. Chai, Degeneration of Abelian Varieties (Springer-Verlag, New York, 1990)zbMATHCrossRefGoogle Scholar
  8. [ECH]
    J.S. Milne, Étale Cohomology (Princeton University Press, Princeton, NJ, 1980)zbMATHGoogle Scholar
  9. [GME]
    H. Hida, Geometric Modular Forms and Elliptic Curves, 2nd edn. (World Scientific, Singapore, 2011)CrossRefGoogle Scholar
  10. [HMI]
    H. Hida, Hilbert Modular Forms and Iwasawa Theory (Oxford University Press, New York, 2006)zbMATHCrossRefGoogle Scholar
  11. [IAT]
    G. Shimura, Introduction to the Arithmetic Theory of Automorphic Functions (Princeton University Press, Princeton, NJ, 1971)zbMATHGoogle Scholar
  12. [ICF]
    L.C. Washington, Introduction to Cyclotomic Fields. Graduate Texts in Mathematics, vol. 83 (Springer-Verlag, New York, 1982)Google Scholar
  13. [LFE]
    H. Hida, Elementary Theory of L-Functions and Eisenstein Series. London Mathematical Society Student Texts, vol. 26 (Cambridge University Press, Cambridge, 1993)Google Scholar
  14. [LRF]
    J.-P. Serre, Linear Representations of Finite Groups. Graduate Texts in Mathematics, vol. 42 (Springer-Verlag, New York, 1977)Google Scholar
  15. [MFG]
    H. Hida, Modular Forms and Galois Cohomology. Cambridge Studies in Advanced Mathematics, vol. 69 (Cambridge University Press, Cambridge, 2000)Google Scholar
  16. [MFM]
    T. Miyake, Modular Forms (Springer-Verlag, New York, 1989)zbMATHGoogle Scholar
  17. [MTV]
    U. Jannsen, S. Kleiman, J.-P. Serre, Motives. Proceedings of Symposia in Pure Mathematics, vol. 55, part 1 and 2 (American Mathematical Society, Providence, RI, 1994)Google Scholar
  18. [PAF]
    H. Hida, p-Adic Automorphic Forms on Shimura Varieties. Springer Monographs in Mathematics (Springer, New York, 2004)Google Scholar
  19. [TCF]
    M. Nagata, Theory of Commutative Fields (American Mathematical Society, Providence, RI, 1993)zbMATHGoogle Scholar
  20. [A]
    S. Ahlgren, On the irreducibility of Hecke polynomials. Math. Comput. 77, 1725–1731 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  21. [BDGP]
    K. Barré-Sirieix, G. Diaz, F. Gramain, G. varPhilibert, Une preuve de la conjecture de Mahler–Manin. Invent. Math. 124, 1–9 (1996)MathSciNetzbMATHCrossRefGoogle Scholar
  22. [BGV]
    B. Balasubramanyam, E. Ghate, V. Vatsal, On local Galois representations attached to ordinary Hilbert modular forms (a preprint posted in To appear in Manuscripta Math.
  23. [BrG]
    A. Brown, E. Ghate, Endomorphism algebras of motives attached to elliptic modular forms. Ann. Inst. Fourier (Grenoble) 53, 1615–1676 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  24. [Bu]
    A. Burungale, On the \(\mu\)-invariant of cyclotomic derivative of Katz p-adic L-function, preprint, 2012Google Scholar
  25. [BuH]
    A. Burungale, M.-L. Hsieh, The vanishing of the \(\mu\)-invariant of p-adic Hecke L-functions for CM fields. Int. Math. Res. Not. (2012): rns019. doi:10.1093/imrn/rns019Google Scholar
  26. [C]
    H. Carayol, Sur les représentations \(\ell\)-adiques associées aux formes modulaires de Hilbert. Ann. Sci. Éc. Norm. Sup. 4th series 19, 409–468 (1986)Google Scholar
  27. [Cd]
    B. Conrad, Several approaches to non-Archimedean geometry, in p-Adic Geometry. University Lecture Series, vol. 45 (American Mathematical Society, Providence, RI. 2008), pp. 9–63Google Scholar
  28. [Ch1]
    C.-L. Chai, Families of ordinary abelian varieties: canonical coordinates, p-adic monodromy, Tate-linear subvarieties and Hecke orbits, preprint 2003 (posted at:
  29. [Ch3]
    C.-L. Chai, A rigidity result for p-divisible formal groups. Asian J. Math. 12, 193–202 (2008)MathSciNetzbMATHGoogle Scholar
  30. [Cn1]
    G. Chenevier, On the infinite fern of Galois representations of unitary type. Ann. Sci. Éc. Norm. Sup. (4) 44, 963–1019 (2011)Google Scholar
  31. [Cn2]
    G. Chenevier, The infinite fern and families of quaternionic modular forms. Lecture Notes at the Galois Trimester, 2010 (posted at
  32. [CnC]
    G. Chenevier, L. Clozel, Corps de nombres peu ramifiés et formes automorphes autoduales. J. Am. Math. Soc. 22, 467–519 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  33. [CV1]
    C. Cornut, V. Vatsal, CM points and quaternion algebras. Doc. Math. 10, 263–309 (2005)MathSciNetzbMATHGoogle Scholar
  34. [CV2]
    C. Cornut, V. Vatsal, Nontriviality of Rankin–Selberg L-functions and CM points, in L-Functions and Galois Representations. London Mathematical Society Lecture Note Series, vol. 320 (Cambridge University Press, Cambridge, 2007), pp. 121–186Google Scholar
  35. [Cz]
    P. Colmez, Invariants L et dérivées de valeurs propres de Frobenius. Astérisque 331, 13–28 (2010)Google Scholar
  36. [D1]
    P. Deligne, Formes modulaires et représentations l-adiques, Sém. Bourbaki, Exp. 335, 1969Google Scholar
  37. [D4]
    P. Deligne, La conjecture de Weil. I. Publ. IHES 43, 273–307 (1974)MathSciNetGoogle Scholar
  38. [DS]
    P. Deligne, J.-P. Serre, Formes modulaires de poids 1. Ann. Sci. Éc. Norm. Sup. 4th series 7, 507–530 (1974)Google Scholar
  39. [DiFG]
    F. Diamond, M. Flach, L. Guo, The Tamagawa number conjecture of adjoint motives of modular forms. Ann. Sci. Éc. Norm. Sup. (4) 37, 663–727 (2004)Google Scholar
  40. [DoHI]
    K. Doi, H. Hida, H. Ishii, Discriminant of Hecke fields and twisted adjoint L-values for GL(2). Invent. Math. 134, 547–577 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  41. [Em]
    M. Emerton, p-Adic families of modular forms (after Hida, Coleman, and Mazur). Astérisque 339, 31–61 (2011)Google Scholar
  42. [Fi1]
    T. Finis, Divisibility of anticyclotomic L-functions and theta functions with complex multiplication. Ann. Math. 163, 767–807 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  43. [Fi2]
    T. Finis, The \(\mu\)-invariant of anticyclotomic L-functions of imaginary quadratic fields. J. Reine Angew. Math. 596, 131–152 (2006)MathSciNetzbMATHGoogle Scholar
  44. [Fo]
    J.-M. Fontaine, Il n’y a pas de variété abélienne sur Z. Invent. Math. 81, 515–538 (1985)MathSciNetzbMATHCrossRefGoogle Scholar
  45. [GeJ]
    S. Gelbart, H. Jacquet, A relation between automorphic representations of GL(2) and GL(3). Ann. Sci. Éc. Norm. Sup. (4) 11, 471–542 (1978)Google Scholar
  46. [GhV]
    E. Ghate, V. Vatsal, On the local behaviour of ordinary \(\mathbb{I}\)-adic representations. Ann. Inst. Fourier (Grenoble) 54, 2143–2162 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  47. [Gi1]
    R. Gillard, Fonctions Lp-adiques des corps quadratiques imaginaires et de leurs extensions abéliennes. J. Reine Angew. Math. 358, 76–91 (1985)MathSciNetzbMATHGoogle Scholar
  48. [Gr]
    R. Greenberg, Trivial zeros of p-adic L-functions. Contemp. Math. 165, 149–174 (1994)CrossRefGoogle Scholar
  49. [GS]
    R. Greenberg, G. Stevens, p-Adic L-functions and p-adic periods of modular forms. Invent. Math. 111, 407–447 (1993)Google Scholar
  50. [Gs]
    B.H. Gross, On the factorization of p-adic L-series. Invent. Math. 57, 83–95 (1980)MathSciNetzbMATHCrossRefGoogle Scholar
  51. [H81a]
    H. Hida, Congruences of cusp forms and special values of their zeta functions. Invent. Math. 63, 225–261 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  52. [H81b]
    H. Hida, On congruence divisors of cusp forms as factors of the special values of their zeta functions. Invent. Math. 64, 221–262 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  53. [H82]
    H. Hida, Kummer’s criterion for the special values of Hecke L-functions of imaginary quadratic fields and congruences among cusp forms. Invent. Math. 66, 415–459 (1982)MathSciNetzbMATHCrossRefGoogle Scholar
  54. [H86a]
    H. Hida, Iwasawa modules attached to congruences of cusp forms. Ann. Sci. Éc. Norm. Sup. 4th series 19, 231–273 (1986)Google Scholar
  55. [H88a]
    H. Hida, Modules of congruence of Hecke algebras and L-functions associated with cusp forms. Am. J. Math. 110, 323–382 (1988)MathSciNetzbMATHCrossRefGoogle Scholar
  56. [H04a]
    H. Hida, Greenberg’s \(\mathcal{L}\)-invariants of adjoint square Galois representations. Int. Math. Res. Not. 59, 3177–3189 (2004)MathSciNetCrossRefGoogle Scholar
  57. [H04b]
    H. Hida, Non-vanishing modulo p of Hecke L-values, in Geometric Aspects of Dwork Theory, ed. by A. Adolphson, F. Baldassarri, P. Berthelot, N. Katz, F. Loeser (Walter de Gruyter, Berlin, 2004), pp. 731–780 (a preprint version posted at
  58. [H06a]
    H. Hida, Anticyclotomic main conjectures. Doc. Math. Extra Volume Coates, 465–532 (2006)Google Scholar
  59. [H07b]
    H. Hida, On a generalization of the conjecture of Mazur–Tate–Teitelbaum. Int. Math. Res. Not. 2007, 49 p. (2007), article ID rnm102. doi:10.1093/imrn/rnm102Google Scholar
  60. [H09b]
    H. Hida, Quadratic exercises in Iwasawa theory. Int. Math. Res. Not. 2009, 912–952 (2009). doi:10.1093/imrn/rnn151MathSciNetzbMATHGoogle Scholar
  61. [H10a]
    H. Hida, The Iwasawa \(\mu\)-invariant of p-adic Hecke L-functions. Ann. Math. 172, 41–137 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  62. [H11a]
    H. Hida, Hecke fields of analytic families of modular forms. J. Am. Math. Soc. 24, 51–80 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  63. [H11b]
    H. Hida, Vanishing of the \(\mu\)-invariant of p-adic Hecke L-functions. Compos. Math. 147, 1151–1178 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  64. [H11c]
    H. Hida, Constancy of adjoint \(\mathcal{L}\)-invariant. J. Number Theor. 131, 1331–1346 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  65. [H12a]
    H. Hida, A finiteness property of abelian varieties with potentially ordinary good reduction. J. Am. Math. Soc. 25, 813–826 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  66. [H12b]
    H. Hida, Image of Λ-adic Galois representations modulo p. Invent. Math. (2012). doi:10.1007/s00222-012-0439-7Google Scholar
  67. [H13a]
    H. Hida, Local indecomposability of Tate modules of non CM abelian varieties with real multiplication. J. Am. Math. Soc. 26, 853–877 (2013) (a preprint version posted in
  68. [H13b]
    H. Hida, Big Galois representations and p-adic L-functions, preprint, 2012, 51 p. (a preprint version posted in
  69. [H13c]
    H. Hida, Hecke fields of Hilbert modular analytic families, to appear in the memorial volume of Piatetskii-Shapiro from Contemporary Math. preprint, 2013, 31 p. (a preprint version posted in
  70. [HM]
    H. Hida, Y. Maeda, Non-abelian base-change for totally real fields. Special Issue of Pac. J. Math. in memory of Olga Taussky Todd, 189–217 (1997)Google Scholar
  71. [Hs2]
    M.-L. Hsieh, On the \(\mu\)-invariant of anticyclotomic p-adic L-functions for CM fields. J. Reine Angew. Math. (in press). doi:10.1515/crelle-2012-0056,
  72. [K2]
    N.M. Katz, p-Adic L-functions for CM fields. Invent. Math. 49, 199–297 (1978)Google Scholar
  73. [Kh1]
    C. Khare, Serre’s modularity conjecture: The level one case. Duke Math. J. 134, 557–589 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  74. [Kh2]
    C. Khare, Serre’s conjecture and its consequences. Jpn. J. Math. 5, 103–125 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  75. [KhW]
    C. Khare, J.-P. Wintenberger, Serre’s modularity conjecture. I, II. I: Invent. Math. 178, 485–504 (2009); II: Invent. Math. 178, 505–586 (2009)Google Scholar
  76. [Ki1]
    M. Kisin, Overconvergent modular forms and the Fontaine–Mazur conjecture. Invent. Math. 153, 373–454 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  77. [Ki2]
    M. Kisin, Geometric deformations of modular Galois representations. Invent. Math. 157, 275–328 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  78. [KiW]
    L.J.P. Kilford, G. Wiese, On the failure of the Gorenstein property for Hecke algebras of prime weight. Exp. Math. 17, 37–52 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  79. [L]
    S. Lang, Sur les séries L d’une variété algébrique. Bull. Soc. Math. France 84, 385–407 (1956)MathSciNetzbMATHGoogle Scholar
  80. [Lx]
    J.H. Loxton, On two problems of R. M. Robinson about sum of roots of unity. Acta Arith. 26, 159–174 (1974)MathSciNetzbMATHGoogle Scholar
  81. [Mz2]
    B. Mazur, Deforming Galois representations, in Galois Group Over \(\mathbb{Q}\). MSRI Publications, vol. 16 (Springer-Verlag, New York, 1989), pp. 385–437Google Scholar
  82. [MzT]
    B. Mazur, J. Tilouine, Représentations galoisiennes, différentielles de Kähler et “conjectures principales.” Publ. IHES 71, 65–103 (1990)MathSciNetzbMATHGoogle Scholar
  83. [MzTT]
    B. Mazur, J. Tate, J. Teitelbaum, On p-adic analogues of the conjectures of Birch and Swinnerton-Dyer. Invent. Math. 84, 1–48 (1986)MathSciNetzbMATHCrossRefGoogle Scholar
  84. [MzW]
    B. Mazur, A. Wiles, Class fields of abelian extensions of Q. Invent. Math. 76, 179–330 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  85. [O]
    A. Ogus, Hodge cycles and crystalline cohomology, in Hodge Cycles, Motives, and Shimura Varieties, Chapter VI. Lecture Notes in Mathematics, vol. 900 (Springer-Verlag, Berlin, 1982), pp. 357–414Google Scholar
  86. [Ri2]
    K.A. Ribet, On l-adic representations attached to modular forms. Invent. Math. 28, 245–275 (1975)MathSciNetzbMATHCrossRefGoogle Scholar
  87. [Ri3]
    K.A. Ribet, On l-adic representations attached to modular forms. II. Glasgow Math. J. 27, 185–194 (1985)MathSciNetzbMATHCrossRefGoogle Scholar
  88. [Ri4]
    K.A. Ribet, Abelian varieties over \(\mathbb{Q}\) and modular forms, in Algebra and Topology 1992 (Taejŏn) (Korea Advanced Institute of Science and Technology, Taejŏn, 1992), pp. 53–79Google Scholar
  89. [Ru1]
    K. Rubin, The “main conjectures” of Iwasawa theory for imaginary quadratic fields. Invent. Math. 103, 25–68 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  90. [Ru2]
    K. Rubin, More “main conjectures” for imaginary quadratic fields, in Elliptic Curves and Related Topics. CRM Proceedings and Lecture Notes, vol. 4 (American Mathematical Society, Providence, RI, 1994), pp. 23–28Google Scholar
  91. [Sch]
    A.J. Scholl, Motives for modular forms. Invent. Math. 100, 419–430 (1990)MathSciNetzbMATHCrossRefGoogle Scholar
  92. [Scn]
    L. Schneps, On the \(\mu\)-invariant of p-adic L-functions attached to elliptic curves with complex multiplication. J. Number Theor. 25, 20–33 (1987)MathSciNetzbMATHCrossRefGoogle Scholar
  93. [Se1]
    J.-P. Serre, Zeta and L functions, in Arithmetical Algebraic Geometry. Proceedings of Conference Purdue University, 1963 (Harper & Row, New York, 1965), pp. 82–92 (Œuvres II 249–259, No. 64)Google Scholar
  94. [ST]
    J.-P. Serre, J. Tate, Good reduction of abelian varieties. Ann. Math. 88, 452–517 (1968) (Serre’s Œubres II 472–497, No. 79)Google Scholar
  95. [Sh1]
    G. Shimura, Correspondances modulaires et les fonctions \(\zeta\) de courbes algébriques. J. Math. Soc. Jpn. 10, 1–28 (1958) ([58a] in [CPS] I).Google Scholar
  96. [Sh5]
    G. Shimura, On the holomorphy of certain Dirichlet series. Proc. Lond. Math. Soc. (3) 31, 79–98 (1975) ([75a] in [CPS] II)Google Scholar
  97. [Sn1]
    W. Sinnott, On the \(\mu\)-invariant of the Γ-transform of a rational function. Invent. Math. 75, 273–282 (1984)MathSciNetzbMATHCrossRefGoogle Scholar
  98. [Sn2]
    W. Sinnott, On a theorem of L. Washington. Astérisque 147–148, 209–224 (1987)MathSciNetGoogle Scholar
  99. [SW]
    C. Skinner, A. Wiles, Residually reducible representations and modular forms. Publ. IHES 89, 5–126 (2000)Google Scholar
  100. [Ta]
    R. Taylor, On the meromorphic continuation of degree two L-functions. Doc. Math., Extra Volume: John Coates’ Sixtieth Birthday, 729–779 (2006)Google Scholar
  101. [Ti]
    J. Tilouine, Sur la conjecture principale anticyclotomique. Duke Math. J. 59, 629–673 (1989)MathSciNetzbMATHCrossRefGoogle Scholar
  102. [V1]
    V. Vatsal, Uniform distribution of Heegner points. Invent. Math. 148, 1–46 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  103. [V2]
    V. Vatsal, Special values of anticyclotomic L-functions. Duke Math. J. 116, 219–261 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  104. [V3]
    V. Vatsal, Special values of L-functions modulo p, in International Congress of Mathematicians, vol. II (European Mathematical Society, Zürich, 2006), pp. 501–514Google Scholar
  105. [We1]
    A. Weil, Numbers of solutions of equations in finite fields. Bull. AMS 55, 497–508 (1949) (Œuvres I, [1949])Google Scholar
  106. [We2]
    A. Weil, Exercices dyadiques. Invent. Math. 27, 1–22 (1974) (Œuvres III, [1974e])Google Scholar
  107. [Zh]
    B. Zhao, Local indecomposability of Hilbert modular Galois representations, preprint, 2012 (posted on web: arXiv:1204.4007v1 [math.NT])Google Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • Haruzo Hida
    • 1
  1. 1.Department of MathematicsUniversity of CaliforniaLos AngelesUSA

Personalised recommendations